augerbrown

My Forum Comments

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • in reply to: newly diagnosed, starting meds #120828

    augerbrown
    Participant

    Hi

    As a grown-up, I experienced various side effects. I have started and stopped on meds a few times because of side effects. I wish I had stuck them out longer. I am about 2 months into Concerta. Is going reasonably well, and certainly the side effects have been much better – almost not there any more. I have tried Dex before but not Adderal, but I am not sure how much that matters.

    The thing is that its going to be a bit rocky, with ups and downs and these will get better I expect. I think when you feel crappy its easy to quit but not necessarily right. Maybe a break, maybe a reduction in dose, maybe stick it out. Dont give up too easy.

    I have felt headaches, cloudiness, nauseous and a bit of anxiety. Less anxiety this time than previously. I am an anxious person anyway. At the same time (ie in the same day) I have felt an extreme calm that I have never been lucky enough to feel before, happy, content etc. I have felt tired, I have felt high, on and off.

    I have taken some recreational drugs in my younger days and some of these feelings are quite familiar to me, but I imagine they are pretty worrying to a fourteen year old. The good news is that they decreased after a week and after two were better still. They are rare now so when I do get them I notice.

    Appetite was suppressed. Is still a bit suppressed but not nearly so much. I have craved sugar.

    Sleep has always been an issue. I am fortunate that I have a sleep aid now because previous attempts at meds have meant no sleep for me which I think has ground me down and made me quit. For me this has always been a big issue.

    To start I wanted to get on and do things with a passion, which was good, but not really sustainable. Its better now, I am better at managing my time, but do not need to go mad. I can sit still which is not me, I have never felt comfortable sitting still. I needed to take a deep breath and calm myself down a few times at the start

    I think also that just because you are sensitive at the start does not mean you only need a low dose. Maybe you do but maybe you need to start low to get the side effects under control then work up. I found side effects better when I doubled the dose but was that because I had done a week on low dose to get over the side effects?

    You should keep a diary every day with what side effects and when the more you record the better. Record times, what you ate, how you slept, whether it was stressful, what time you take them etc

    So, sorry to ramble but look after her, tell her she may feel a bit weird but it will pass, let her have a breather when she needs it. Have some nice things around to have. Do some nice things, even if just getting out for a walk. Drink lots of water try not to have too much caffeine.

    Also just because you still forget your bag doesn’t mean it’s not working. That comes later I think. First, the side effects don’t help symptoms and may make them worse. Second, the initial benefits for me were clarity – less random thinking, better use of vocabulary and enjoyment of conversation, a feeling that I had slightly more reaction time, choosing not to argue back, less anger and frustration. That’s what I noticed. I wasnt suddenly Mr organised.

    Hope this helps.

  • in reply to: Newly diagnosed 7 yo girl #119185

    augerbrown
    Participant

    Hi. I have a son with ADHD anxiety and ASD. Hes now 12. We have been doing what you are doing for about 7 years. We have seen loads of people. Everyone is different. He doesnt really like stims and nor do i (I have ADHD). Its hard when you have more than one thing going on and when they are 7 they cant explain themselves as well as we can.

    My view is that the main aim for me is for him to be happy. Ritalin etc made him better at school and more compliant but worse at home an more anxious and emotional. He still had massive emotional outbursts, screams and shouts, was very rude to adults, got a bad rep at school, nobody allowed to play with him etc. No chance of a school camp or outing without us there, teachers simply wouldnt do it.

    Anyway I am pleased to say hes doing great and I am very proud. Hes started a new school with hardly any issues. He can play sport without being sent off or running off. He is much more calm and measured. Every year we look back and hes go a bit better, but the one thing I would say, without doubt, that has made the most difference to his mood and emotional regulation is
    risperdal. We wrung our hands about it. It wasnt what you would choose, but its made a massive difference to him. He sleeps well on it and he is a mostly happy boy.
    he takes a pretty low dose at night.


  • augerbrown
    Participant

    Hi Dizzy

    I would say it makes me feel a bit sluggish and cloudy as compared to the better feelings of clarity and energy I have felt at times with the concerta. It may just be the ups and downs of the Concerta. That’s the trouble when you are on more than one med. Hard to know whats doing what. Also I have hovered between 20 and 40mg of Citalopram over the last 10 years. Never sure how much I need as it seems to vary with my general mood. I have been on 40mg the last year or so, but maybe thats too much. Hard to know. Thanks for posting.

  • in reply to: Newly diagnosed 7 yo girl #119424

    augerbrown
    Participant

    Hi. Sorry, just means stimulants, eg ritalin, concerta, adderal dexamphetamine. I am not sure about these and anxiety. They help the ADHD but they can make some kids less anxious but some more (and me). They also affect sleep Its hard because they cant really explain how they feel. I am not knocking them at all. I have found concerta best.

    What I am saying is that for what I would refer to as the emotional dysregulation, in my sons case frustration and anger and embarrassment leading to hugely out of proportion reactions then the risperdal was the missing link for us. Plus it helps sleep. I do not think they give it to adults as an adjunct for ADHD, but they do give to kids at a low dose.

    Maybe a stimulant alone will be the answer, but I thought your lot sounded a bit like us a while back, so I thought I would share this as requested. I hope it is useful.

    I am not surprised you are pretty tired.

Viewing 4 posts - 1 through 4 (of 4 total)